Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 317, NWS Jackson, MS

July 17, 2002Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2002, 6:45 PM CDT for Bolivar County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2002, 6:45 PM CDT (23:45 UTC)
Expired
Jul 17, 2002, 7:30 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 161 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WUUS54 KJAN 172345
SVRJAN
MSC011-180030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT WED JUL 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 730 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER GUNNISON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR WINSTONVILLE...SHELBY AT 705 PM CDT
  BE NEAR MOUND BAYOU AT 710 PM CDT

DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3399 9105 3382 9103 3382 9067 3404 9068

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 17, 2:45 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT WED JUL 17 2002

NOT MUCH CHANGE IN THE FORECAST FROM PREVIOUS ISSUANCES...AS MODELS
GENERALLY AGREE ON THE EVOLUTION OF THE UPPER RIDGE THROUGH THU AND
THEN THE UPPER TROUGH/SHEAR AXIS THROUGH MON.

UPPER RIDGE SETTLING NICELY OVER THE REGION AS I WRITE. THIS FEATURE
WILL CONTINUE TO DOMINATE LOCAL WEATHER UNTIL LATE THU. SFC TEMPS
ARE TRYING THEIR HARDEST TO REACH THE MID 90S. SFC MOISTURE IS
WORKING AGAINST THIS PROCESS...BUT TEMPS SHOULD TOP OUT IN THE 92-95
DEGREE RANGE. EXPECT MUCH OF THE SAME FOR THU...WITH MAX TEMPS A
DEGREE OR TWO HIGHER. MAIN CONCERN WILL BE WITH THE HEAT LIKE
TODAY...EXPECT HEAT INDICES TO RANGE BETWEEN 100-105. JUST A LITTLE
BELOW CRITERIA TO MENTION IN ZONES...BUT IT IS STILL SUFFICIENT
ENOUGH TO MENTION. WILL ONLY INCLUDE ISOLATED POPS NW...DUE TO THE
PROXIMITY OF THE UPPER SHEAR AXIS. THIS WILL INCLUDE TONIGHT AND THU.

THINGS CHANGE FOR FRI. UPPER SHEAR AXIS GETS PUSHED BACK TO THE SE
AS NW FLOW ENERGY MOVES CLOSER. BEST LOW LEVEL MOISTURE MOVES INTO
THE NORTHERN 1/3 OF THE FORECAST AREA. WE WILL HAVE TO WATCH FOR THE
POSSIBILITY OF SEVERE ON FRI AFTN. COLD POOL ALOFT MOVES IN WITH
ASSOCIATED SHEAR AXIS. INCREASING LOW LEVEL MOISTURE FROM THE SW AND
WARM 850 TEMPS WILL GIVE WAY TO FAIRLY STEEP LAPSE RATES. STILL 60
HRS OUT...BUT WILL WATCH. UPPER SHEAR AXIS WILL REMAIN OVER THE AREA
THROUGH MON...AND SHOULD PROVIDE FOR AT LEAST SCT POPS. OVERALL...
BEST RAIN CHANCES WILL BE ACROSS THE NORTHERN 1/3 TO NORTHERN 1/2.
TUE/WED ARE A LITTLE THINGS ARE NOT AS CLEAR CUT...GUIDANCE HAS BEEN
FLIP FLOPPING WITH THE PATTERN AND CONFIDENCE IS A LITTLE LOW ON
WHAT/WHERE THE SHEAR AXIS WILL BE LOCATED. WILL LEAVE SCT CHANCES
FOR NOW AND WAIT FOR SOME CONSISTENCY AND FOLLOW THE TREND.

JAN 70/94/71/94/73  0003
MEI 70/95/70/95/72  0003

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 17, 12:55 PM CDT, 5 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1255 PM CDT WED JUL 17 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM ACROSS
EXTREME SOUTHEAST ARKANSAS...EASTERN LOUISIANA...AND NORTHERN
MISSISSIPPI.  THIS INCLUDES THE
HAMBURG...GRENADA...COLUMBUS...BASTROP...AND HARRISONBURG AREAS.
SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR EVENING.

A MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINS ACROSS NORTHERN
MISSISSIPPI...SOUTHEAST ARKANSAS...AND EASTERN LOUISIANA.  WITH
STRONG DAYTIME HEATING...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AROUND MID AFTERNOON.  THE GREATEST COVERAGE
OF SHOWERS AND THUNDERSTORMS WILL BE WEST OF A LINE FROM
CLEVELAND MISSISSIPPI TO BASTROP LOUISIANA.

WHILE SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS MAY
PRODUCE WIND GUSTS UP TO 40 MILES AN HOUR AND FREQUENT LIGHTNING.
 LOCALLY HEAVY RAINFALL MAY ALSO BE SEEN.

FURTHER SOUTH AND EAST...INCLUDING THE
JACKSON...MERIDIAN...HATTIESBURG...AND NATCHEZ AREAS...A RIDGE OF
HIGH PRESSURE IN THE UPPER ATMOSPHERE HAS BROUGHT SLIGHTLY DRIER
AND MORE STABLE CONDITIONS TO THE REGION.  ACROSS THIS
REGION...THUNDERSTORMS ARE NOT EXPECTED.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE
REQUIRED THROUGH TONIGHT.

...SEASONAL THREATS...
HEAT INDICES BETWEEN 100 AND 105 DEGREES CAN BE EXPECTED ACROSS
MUCH OF CENTRAL AND SOUTHERN MISSISSIPPI THIS
AFTERNOON...INCLUDING THE
JACKSON...MERIDIAN...HATTIESBURG...VICKSBURG...NATCHEZ...AND
COLUMBIA AREAS.
THE COMBINATION OF TEMPERATURES IN THE MIDDLE 90S AND RELATIVE
HUMIDITY VALUES NEAR 50 PERCENT WILL PRODUCE HEAT INDEX VALUES
APPROACHING 105 DEGREES THIS AFTERNOON.

PEOPLE WORKING OUTDOORS...AND IN AREAS OF LITTLE
VENTILATION...SHOULD DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES AND
AVOID OVER-EXERTING THEMSELVES.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.